Discussions that mention morphine

Pain Management board


We don't actually know the circumstances of what happened to Moldova, so we don't even know yet if it was a manufacturing issue or something else. I'm sure we'll learn soon.

But the importance of this terrible incident can clearly be a learning experience for us all. For me, it just reinforces the fact that these meds are very potent and we can never take them for granted. As we have read about in the news and experienced for ourselves, the technologies used to provide for the extended release of these meds are relatively new, and there's much room for improvement. We've seen how alcohol can impact the potency of most time release formulas, and it even caused the hydromorphone LA med to be taken off the market. And, of course, we know all too well about the recalls involving fentanyl patches due to manufacturing defects.

I have held back from expressing my full opinion regarding the fentanyl patches, but now, in light of Moldova's experience, I will go ahead. It's not my intent to scare anyone away from these patches, as they've been so helpful to so many folks here. But if my thoughts can help prevent just one other person from getting into trouble, then I'll feel it was worth it.

As many of you already know, I was one of the unlucky ones to be caught in the very first incident of defective patches. Believe it or not, my situation was even worse than Moldova's. Actually much worse. That I am still here is miraculous. I won't bore you all with a re-statement of the story, I just want to share some thoughts and opinions. And like everyone else, I am SO GLAD that Moldova is home and (relatively) OK.

So what follows comes under the heading of "in my humble opinion." I know it will step on some toes, but I care much more about everyone's well being than bruising a few egos.

I do not trust the fentanyl patches. I do not believe the technology involved in the manufacture of these patches is safe enough for use in humans. The latest recall brings the total of such incidents to roughly 4-5 times that patients have been exposed to the uncontrolled exposure to fentanyl, which was originally produced as a general anesthetic, and is still used that way. This med is so potent that it is prescribed in micrograms for both anesthesia and pain control. At least 80-100 times stronger than morphine. For me, there have been too many manufacturing failures, and too many human deaths as a result for me to trust this technology. I will never apply another pain patch, nor will I ever recommend them either.

Further, IMHO, one is playing with fire when using this med an any way that departs from the written prescribing information (PI). And I am not criticizing 48 hour dosing, which has been found to be necessary for many, and is even allowed in the PI. I take much exception to the "overlapping" I've been reading about. Even if the world's greatest PM doc recommends overlapping, I think this practice is fraught with danger. The practice of overlapping has not made it to any of the manufacturer's prescribing information (PI) or patient instructions. The manufacturers fully understand their product and they fully realize that when instructing patients to remove a patch and replace it with a new one, that the depot of fentanyl in the skin fully accounts for the period of time between the half-life of the previous patch and the time it takes for the new patch to "kick-in." Testing has been done on both healthy participants as well as those who are bed bound and the instructions remain as they are, with no mention of overlapping.

What if one is unlucky enough to apply a defective, leaky patch, and then overlaps it with another defective patch? I dare say they would be lucky to make it to the ER, regardless of tolerance levels. There is no way to know when one is about to apply a defective patch. It can happen at any time. Those folks who have been unlucky enough to use defective patches before the problem has been uncovered and announced are very fortunate to get help before it's too late. There have been so many deaths and there are now so many lawsuits against the manufacturers, that I just do not believe it is safe enough to use these patches. And then, on top of that, to go beyond the prescribing instructions and actually use more than prescribed (overlapping), is IMHO playing with fire. And yes, I consider overlapping to be taking more than prescribed.

As I wrote earlier, these thoughts and opinions are just that, my opinions. I don't want anyone to go through what I went through, or what Moldova just experienced. You never know when another bad lot will make it your supply. Based on history to date, IT IS GOING TO HAPPEN AGAIN. It's apparent they have not yet found the solution to keep this defect from repeating itself. Yes, the actual details of the defects have been slightly different, but the outcome is the same - patients are exposed to uncontrolled amounts of fentanyl in a very short period of time.

Please be very careful if you are a user of fentanyl patches. Follow the written instructions perfectly. If your doctor recommends overlapping, ask him/her to put it in writing on the script itself. Do you really think they will be willing to do that? Absolutely not. Because it's not in the prescribing information and they don't fancy prison. Again, if you are going to use fentanyl patches, please follow the written instructions. If there is a reasonable alternative to the patch, please investigate that and consider the patch as a last alternative.

I care so much for all of you. I apologize if this ruffles some feathers, but I'd rather that than read about any more experiences like mine (or Moldova's).

steve
In response to the patch and the unfortunate experience that moldova and others have had with the patch, here is some eye-opening info I stumbled upon.
According to the FDA, these are the 10 deadliest prescription drugs.

Rank Drug Type Deaths from 1998-2005
1) Oxycodone opiod pain killer 5, 548
2) Fentanyl opiod pain killer 3, 545
3) Clozapine antipsychotic 3, 277
4) Morphine opiod pain killer 1, 616
5) Acetaminophin OTC pain killer 1, 393
6) Methadone opiod pain killer/addiction med. 1, 258
7) Infliximab Immune sys. modulating drug 1, 228
8) Interferon beta Immune sys. modulating drug 1, 178
9) Risperidone Antipyschotic 1, 093
10) Etanercept Immune sys. modulating drug 1, 034

The first 2 is scary since most of us have used or is currently using these. I'm sure that some of the numbers are from people that abuse these drugs, but unfortunately, such as moldova's case, it's just something that happens.

Shannon:angel: